The case was the first of its kind reported to be linked to Moderna’s vaccine. Federal agencies are investigating at least six cases involving people who suffered anaphylaxis after receiving the Pfizer-BioNTech vaccine, which contains similar ingredients, during the first few weeks of its distribution in the United States.
Officials with the Food and Drug Administration and the Centers for Disease Control and Prevention have not determined whether an ingredient in the Pfizer vaccine caused the allergic responses. A few health care workers in Britain had also experienced anaphylaxis after receiving the Pfizer vaccine earlier this month.
The incident Thursday involved Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Center, who has a severe shellfish allergy. Sadrzadeh said he experienced a severe reaction almost immediately after he was inoculated, feeling dizzy and with his heart racing.
David Kibbe, a spokesperson for Boston Medical Center, said that Sadrzadeh “was allowed to self-administer his personal EpiPen. He was taken to the Emergency Department, evaluated, treated, observed and discharged. He is doing well today.”
Ray Jordan, a spokesperson for Moderna, said the company’s medical safety team would look into the matter. The FDA would not comment on the new report Friday.
Tom Skinner, a spokesperson for the CDC, said that information on reactions to the new vaccines would be posted to the agency’s website starting next week.
With more than 1.1 million injections already delivered to arms across the country, severe allergic reactions remain a rarity, and should not prompt concern in most people, said Dr. Merin Kuruvilla, an allergist and immunologist at Emory University.
After the initial cases accompanying the Pfizer shots, the CDC issued advice that the Pfizer and Moderna vaccines might not be appropriate for people with a history of anaphylaxis to ingredients in either injection.
The agency recommended that people with other allergies should still get their shots and wait the standard 15 minutes post-injection before leaving the vaccination site. Anyone who previously had an anaphylactic reaction to a substance, including another vaccine or injectable drug, should be monitored for an extra 15 minutes.
Katherine J. Wu@c.2020 The New York Times Company